Published online Jun 9, 2017. doi: 10.5497/wjp.v6.i2.11
Peer-review started: February 15, 2017
First decision: March 7, 2017
Revised: March 15, 2017
Accepted: April 16, 2017
Article in press: April 17, 2017
Published online: June 9, 2017
Tenofovir disoproxil fumarate is used in the management of hepatitis B and human immunodeficiency virus infection. We present a 50 years old lady, post liver transplant, who was switched over from entecavir to tenofovir, for management of hepatitis B reactivation. She developed bleeding diathesis and severe thrombocytopenia was detected on investigations. Bone marrow examination showed normocellular marrow with megakaryocytes. Tenofovir was stopped and she was started on intravenous immunoglobulin, followed by steroids. There was improvement in platlet counts. The case highlights a rare side effect of tenofovir therapy.
Core tip: The present case report highlights a rare side effect of tenofovir therapy for hepatitis B infection. As the drug is commonly used in for management of hepatitis B and human immunodeficiency virus infection, the knowledge to this rare side effect would help physicians to be more watchful and improve patient management.